Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 259, NWS Bismarck, ND

August 20, 2006Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 20, 2006, 10:00 AM CDT for Emmons County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2006, 10:00 AM CDT (15:00 UTC)
Expired
Aug 20, 2006, 11:00 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 20, 3:15 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT SUN AUG 20 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL BE CONVECTIVE
CHANCES THIS AFTERNOON AND TONIGHT...THEN AGAIN TUESDAY NIGHT.

CURRENTLY...SURFACE HIGH PRESSURE DRIFTING TO THE SOUTHEAST OUT OF
THE CWA UNDER MOSTLY CLEAR SKIES. A DEVELOPING SURFACE TROUGH OVER
SOUTH CENTRAL CANADA IS PUSHING SOUTHEAST AS WELL TOWARDS THE REGION
IN RESPONSE TO AN UPPER LEVEL SHORT WAVE SLIDING OVER CENTRAL
CANADA.

THE SURFACE TROUGH WILL CONTINUE ITS SOUTHEASTWARD TRACK
TODAY...MOVING THROUGH THE FORECAST AREA DURING THE AFTERNOON AND
TONIGHT. WILL SEE A CHANCE OF THUNDERSTORMS IN THE VICINITY OF THE
TROUGH WITH SURFACE FORCING AND ATMOSPHERIC INSTABILITY IN PLACE.
MUCAPE VALUES OF 1500-2500 J/KG WILL MAINLY BE ACROSS THE SOUTH
CENTRAL AND SOUTHEAST TODAY/TONIGHT WHERE THE BEST MOISTURE
ADVECTION WILL BE...AND HENCE THE BETTER CHANCES OF THUNDERSTORMS.
WILL KEEP IN SLIGHT CHANCE POPS THOUGH FOR ALL ZONES FOR THE
AFTERNOON WITH THE TROUGH PASSAGE...THEN CONFINE POPS TO THE SOUTH
CENTRAL AND SOUTHEAST AFTER 0Z AROUND SURFACE FORCING AND THE BEST
INSTABILITY. BIGGEST LIMITING FACTOR FOR STORMS WEST AND CENTRAL
WILL BE LACK OF SURFACE MOISTURE. ATTM MODELS ARE PUTTING THE WETTER
DEW POINTS SOUTHEAST...SO HAVE INCREASED POPS TO CHANCE DURING THE
EVENING HERE. ELSEWHERE...ELEVATED AFTERNOON STORMS ARE POSSIBLE
GIVEN STEEP MID LEVEL LAPSE RATES WITH GUSTY WINDS AND DRY LIGHTNING
THE PRIMARY THREATS. THE HAIL THREAT WILL INCREASE FOR ANY EVENING
STORMS THAT MAY DEVELOP...AGAIN MORE TOWARDS THE SOUTH AND EAST.
TEMPERATURES TODAY WILL BE NEAR TO ABOVE SEASONAL.

HIGH PRESSURE FILTERS IN BEHIND THE TROUGH TONIGHT INTO MONDAY...BUT
SOME UNSTABLE AIR REMAINS OVER THE FAR SOUTH DURING MONDAY
AFTERNOON. WILL KEEP IN SLIGHT CHANCE POPS DOWN THERE...THEN
REMOVE PRECIP CHANCES AFTER 0Z MONDAY NIGHT WITH STABLE AIR MOVING
OVER ALL ZONES. TEMPERATURES ON MONDAY WILL DROP FROM TODAY...TO A
LITTLE CLOSER TO SEASONAL NORMS WITH COOLER 850H TEMPS ALOFT.

FOR TUESDAY...A MORE DYNAMIC SURFACE TROUGH DEVELOPS WEST OF THE
STATE...CREATING BREEZY SOUTHEASTERLY WINDS AND INCREASED
INSTABILITY. GOOD WAA IN PLACE WITH DAYTIME TEMPERATURES RISING TO
WELL ABOVE NORMAL WITH 90S LOOKING PROBABLE WEST AND SOUTH CENTRAL.
ADDED SLIGHT CHANCE THUNDER FOR TUESDAY NIGHT WEST AND CENTRAL.
LOOKING LIKE THE SAME OLD SCENARIO OF CONVECTION FIRING OFF IN
MONTANA AND PUSHING EAST DURING THE EVENING AND OVERNIGHT HOURS.
WILL ALSO LEAVE IN POPS EAST AS SEVERAL MODELS CONSISTENT IN PUTTING
A VORT MAX THROUGH THE AREA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...
WEDNESDAY CONTINUES TO LOOK LIKE THE BEST CHANCE FOR STORMS IN THE
LONG TERM...AND NOW WE CAN ADD FRIDAY TO THE BETTER CHANCE CATEGORY.
STRONG WARM ADVECTION AHEAD OF WEDNESDAY SYSTEM WITH SOUTH SURFACE
FLOW WILL PUSH DEWPOINTS ABOVE 60 CENTRAL AND EAST AND THAT WILL
DESTABILIZE THE ATMOSPHERE WITH LIFTED INDICES FORECAST LOWER THAN
-4 AND CAPES BETTER THAN 1500 J/KG.

AGREED WITH EAST / SOUTHEAST NEIGHBORS ON THURSDAY BEING A BREAK
BETWEEN SYSTEMS AND CUT POPS ADJACENT TO THEM.

LATEST MODEL RUN IS MORE DEFINITIVE WITH SHARPENING THE BROAD MID
LEVEL TROUGH IN THE WEST AND BRINGING IT THROUGH NORTH DAKOTA ON
FRIDAY FOLLOWED BY RIDGING FOR THE WEEKEND. HAVE INTRODUCED POPS FOR
FRIDAY.

TEMPERATURES THROUGH THE PERIOD...STRONG THERMAL RIDGING WEDNESDAY
WILL BE ENOUGH TO BOOST TEMPERATURES ABOVE 90 MOST AREAS FOLLOWED BY
AN END OF THE WEEK 75-85 RANGE. ABOVE SEASONAL AVERAGE SHOULD RETURN
FOR THE WEEKEND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

NH/JPM
Hazardous weather outlook, Aug 20, 4:49 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SUN AUG 20 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SUN AUG 20 2006 /349 AM MDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS
AFTERNOON...THEN MORE SOUTH CENTRAL AND SOUTHEAST TONIGHT. SOME OF
THE STORMS THAT DEVELOP MAY REACH SEVERE THRESHOLDS WITH GUSTY
WINDS...ISOLATED DRY LIGHTNING...AND HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
NIGHT. SOME THUNDERSTORMS WILL MOST LIKELY BE SEVERE DURING THIS
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:57 PM CDTSevere Thunderstorm WarningBISPierce30 min
Aug 20, 3:39 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman66 min
Aug 20, 4:24 PM CDTSevere Thunderstorm WarningBISLogan66 min
Aug 20, 4:42 PM CDTTornado WarningBISLogan21 min
Aug 20, 4:51 PM CDTSevere Thunderstorm WarningBISLaMoure54 min
Aug 20, 5:13 PM CDTTornado WarningBISLaMoure32 min
Aug 20, 5:18 PM CDTSevere Thunderstorm WarningBISDickey57 min
Aug 20, 5:39 PM CDTTornado WarningBISDickey36 min
Aug 20, 5:44 PM CDTSevere Thunderstorm WarningBISLaMoure36 min
Aug 20, 6:10 PM CDTSevere Thunderstorm WarningBISMcIntosh65 min
Aug 20, 6:16 PM CDTSevere Thunderstorm WarningBISDickey59 min
Aug 20, 6:29 PM CDTTornado WarningBISDickey31 min
Aug 20, 6:40 PM CDTSevere Thunderstorm WarningBISLaMoure38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.